Tel Aviv [Israel], May 31 (ANI/TPS): Medical Center in Hadera after suffering from severe neurological complications after inhaling gas contained in spray cans of whipped cream in separate incidents.
The spray cans contain nitrous oxide gas which helps push the whipped cream out. The gas is sometimes referred to as laughing gas or "whippit" and can have a euphoric effect when inhaled.
"Inhaling foam gas is a common phenomenon that can cause a significant neurological disease," warned Dr Adi Hersalis-Elder, a senior physician at the medical centre.
"Uncontrolled use of it may cause irreversible damage to the body to the point of disability. We informed the Ministry of Health about the cases, but it is important for us to warn the public about the dangers of using it," Dr Hersalis-Elder stressed.
She said both patients had similar symptoms, leading the staff to initially suspect Guillain-Barre syndrome, an autoimmune disorder that affects the peripheral nervous system. However, further examination and tests revealed abnormal nerve damage in the spinal cord and a significant deficiency of vitamin B12 brought about by nitrous oxide.
The first case involved a 30-year-old man who arrived at the hospital in a wheelchair, unable to walk on his own. He reported a progression of limb weakness over the course of a week.
His treatment is focusing on vitamin B12 supplementation and physical rehabilitation. Dr Hersalis-Elder said there has been some improvement in his mobility and sensation, and he is expected to be transferred to the rehabilitation department soon.
Two weeks later, a 20-year-old man presented similar complaints of exhaustion, sensory disturbances, posture problems, and impaired grip. This patient is also receiving B12 infusions and undergoing physical rehabilitation, but the extent of the damage and the potential to reverse it remains uncertain.
Whipped cream spray cans are freely available in supermarkets and both patients said they were not aware of the dangers of inhaling the gas. Both emphasized that the practice is common among their peers.
"I did not know how dangerous and problematic it is and can destroy my life," said the 20-year-old patient.
Short-term effects of whippits include uncontrollable laughter, confusion, headaches, nausea, vomiting, numbness or tingling sensations in the body, seizures and loss of consciousness.
Long-term effects can include vitamin B-12 deficiency, problems with vision or memory, weakening of the immune system, damage to the lungs, brain, kidneys or liver, low blood pressure and heart failure. (ANI/TPS)